The role of QT-prolonging medications in a forensic autopsy study from Western Denmark

Research output: Contribution to journal/Conference contribution in journal/Contribution to newspaperJournal articleResearchpeer-review

Documents

DOI

Medication-induced prolongation of the QT-interval (miQTP) can lead to cardiac arrhythmia. Our aim was to investigate the prevalence of forensic autopsy cases where fatal cardiac arrhythmia related to treatment with QT-prolonging medications (QT-PMs) could be suspected. We performed a cross-sectional study of 741 forensic autopsies undertaken at our institution in non-drug addicts aged 15 years or above from 2017 to 2019. We defined a high risk of miQTP by one detected QT-PM in a concentration above therapeutic level, or two or more detected QT-PMs in post mortem blood. We reviewed the autopsy reports from cases with a high miQTP-risk to identify cases with no other apparent cause of death. We discarded suicides and cases with lethal levels of QT-PMs. We identified 167 cases (22.5%) with high risk of miQTP, and discarded 36 suicides (4.9%) and 7 (0.9%) with lethal levels of QT-PMs. Apart from a high risk of miQTP, no other apparent explanation of the cause of death was present in seven (0.9%). In 18 cases (2.4%) with high miQTP-risk, the cause of death was primarily attributed to cardiac changes other than acute cardiovascular events. In conclusion, 22.5% had a high risk of miQTP, and fatal cardiac arrhythmia related to treatment with QT-PMs could be suspected in 0.9%. However, a genetic pro-arrhythmic background could not be excluded in our study. Furthermore, it is possible that QT-PMs could have played a role in some of the 2.4% of cases where the cause of death was mainly attributed to cardiac changes and the risk of miQTP was high.

Original languageEnglish
Article number110889
JournalForensic Science International
Volume325
Number of pages7
ISSN0379-0738
DOIs
Publication statusPublished - Aug 2021

Bibliographical note

Publisher Copyright:
© 2021 The Author(s)

    Research areas

  • Antidepressants, Antiemetics, Antimycotics, Antipsychotics, Cardiac arrhythmia, Torsades de pointes, INTERVAL, GUIDELINES, RISK, HOSPITAL CARDIAC-ARREST, PROLONGATION, VENTRICULAR-ARRHYTHMIAS, TORSADE-DE-POINTES, ANTIPSYCHOTIC-DRUGS

See relations at Aarhus University Citationformats

ID: 219997944